Diabetes and HIV
Jun 4, 2010
I was just recently diagnosed with HIV. I have been a Type 2 Diabetic for 3years. I am on 500 mg of Metformin 2xday, 60 mg of Glipizide 1xday and I am taking a blood pressure med 20 mg 1x day "Lisprol". I go in 2 weeks to see a specialist to have my CD4 and viral load read. I was wondering if I have to start meds for the HIV will it effect the other meds that I am on? and should what questions should I ask the doctor concerning this.
Response from Dr. McGowan
There is no drug interaction between your diabetes medicine and meds that may be used to treat HIV. The blood pressure medicine is probably lisinopril, which is also safe with anti-HIV meds.
The things I would discuss with you doctor and have him/her watch are: 1) Diabetes, high blood pressure and HIV can all effect kidney function, as can certain medications used to treat HIV (specifically tenofovir). So your kidney function should be closely watched 2) Some of our medications for HIV (especially some of the older protease inhibitors) may increase blood sugar levels so these should be monitored closely after starting medication if a protease inhibitor is used. 3) HIV and some of the meds used to treat HIV can effect you cholesterol and blood lipid levels which might increase your risk for heart disease 4) HIV, diabetes and high blood pressure can all increase the risk for heart disease and stroke...keeping all 3 under control is the best way for you to stay healthy.
Over time, managing your HIV will be just like your other chronic medical issues....just keep on top of things, stay adherent and you should do fine.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get Hiv On The First Time You Have Sex With An Infected Person?
- What Is The Difference Between Genital Herpes And Cold Sores?
- What Can You Put On Herpes Sore To Stop The Itch?
- What Can I Use Over The Counter To Treat Bacterial Vaginosis?
- Ways To Get Syphilis Without Having Sex
- Type Of Doctor Who Removes Genital Warts
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.